My first ‘like.’ thanks Christine!
Working it till there's Type None.
Progress. Today, I received word from my endocrinologist to lower my long-acting insulin dose by six units! I’m hopeful it will help with my bouts of hypoglycemia.
having a place to express myself.
The Shakes aka Hypoglycemia
I know, this video is random, but I thought you’d enjoy a little bit of shake humor. On to the blog post:
Something especially new to me is the idea of hypoglycemia or what I like to call, “the shakes.” Here’s a description of hypoglycemia by the American Diabetes association:
hypoglycemia (hy-po-gly-SEE-mee-uh) a condition that occurs when one’s blood glucose is lower than normal, usually less than 70 mg/dL. Signs include hunger, nervousness, shakiness, perspiration, dizziness or light-headedness, sleepiness, and confusion. If left untreated, hypoglycemia may lead to unconsciousness. Hypoglycemia is treated by consuming a carbohydrate-rich food such as a glucose tablet or juice. It may also be treated with an injection of glucagon if the person is unconscious or unable to swallow. Also called an insulin reaction.
Since I’ve been home, I’ve been hypoglycemic almost daily. It’s confusing to me because I’ve always thought that a diabetic’s problem was blood sugar levels that are too high. I’m learning quickly that it is not so. A diabetic’s problem is that the blood glucose levels vary between the two extremes because the body does not know how to balance it’s own glucose levels. We as diabetics need to work closely with our doctors figure out the right combination of nutrition, physical activity, and insulin dosage.
I used to pass this feeling off as being tired but if you feel the symptoms listed above, please don’t ignore it. Here are a few tips:
- Be sure to follow directions provided by your doctor.
- Be sure to educate people in your household on what to do if you cannot handle things on your own.
- You may want to purchase a medical identification bracelet for when you’re out and about.
- Always keep a form of quick acting carbohydrate on you just in case: A juice box, hard candy, glucose tablets -between 15-20 grams of carbs.
- Carry your blood glucose meter with you.
Hypoglycemia is serious business and it’s no fun to feel like you have no control of your body.
Since writing this post, I received a call from my endocrinologist to lower my long-acting insulin dosage by 6 units. I’m so thankful for progress!
To learn more about hypoglycemia Click here.
Last day on the vial!
I’m so excited! Today is my last day of using the old school vial and syringe needles. As of tomorrow, I switch over to the pen! Above is a picture of my fast acting insulin, the Novolog FlexPen which is a pre-filled syringe. It is so much easier to carry in my purse as opposed to bringing a vial and syringe or even prefilling the syringe ahead of time. The pen needles seem thinner so I don’t feel them as much. It could be that looking at a regular old school needle just messes with my mind a bit. It just looks like it will hurt and so it does. I barely even feel the pen. Tip to newbies: it helps to exhale when you stick in the needle.
Maybe I’m also excited about switching to the pen because the Novolog FlexPen’s spokesperson is Charlie Kimball who is an Izod Indycar Series racecar driver who happens to be a diabetic. FYI, I’m a huge fan of his as well as the series. Needless to say I will be blogging more about him soon. Go Charlie!!!
Wait, that’s another diabetic’s catch phrase. I wanted to take the time to say hi for the very first time as your Cut the B.S. girl. I’ll tell you a little bit more about myself and this blog in the about section, but I did want to tell you how excited and hopeful I feel about starting this blog. I’ve been treated as a diabetic for a little over a month as of today, July 30,2012. As I continue to share my experiences, I hope to find a community of diabetics out there who know what I’m going through.
Happy to complete my very first post as your “Cut the B.S.” girl.